Alert archive / Alaska / Blizzard Warnings in 2009
Blizzard Warning 22, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Mar 1, 2009, 4:03 PM AKST. It took effect at Mar 1, 2009, 9:05 PM AKST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2009, 4:03 PM AKST (01:03 UTC)
- In effect from
- Mar 1, 2009, 9:05 PM AKST
- Expired
- Mar 2, 2009, 4:23 AM AKST
- In force
- 7 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 020103 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 403 PM AKST SUN MAR 1 2009 AKZ155-021415- /X.UPG.PAFC.BZ.A.0020.090302T0900Z-090302T1800Z/ /X.NEW.PAFC.BZ.W.0022.090302T0900Z-090302T1500Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 403 PM AKST SUN MAR 1 2009 ...BLIZZARD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM AKST MONDAY FOR NUNIVAK ISLAND... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM AKST MONDAY FOR NUNIVAK ISLAND. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. A WEATHER FRONT WILL BRING SNOW AND WIND TO NUNIVAK ISLAND BEGINNING THIS EVENING. EAST TO SOUTHEAST WIND WILL INCREASE TO 25 TO 40 MPH BY MIDNIGHT...AND BLOWING SNOW WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES BETWEEN MIDNIGHT AND 6 AM MONDAY MORNING. AT THAT POINT THE FRONT WILL WEAKEN...WINDS WILL DIMINISH...AND VISIBILITIES WILL IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
2 follow-up statements
000 WWAK42 PAFC 020605 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 905 PM AKST SUN MAR 1 2009 AKZ155-021500- /X.EXT.PAFC.BZ.W.0022.090302T0605Z-090302T1500Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 905 PM AKST SUN MAR 1 2009 ...BLIZZARD WARNING NOW IN EFFECT UNTIL 6 AM AKST MONDAY FOR NUNIVAK ISLAND... THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 6 AM AKST MONDAY FOR NUNIVAK ISLAND. SOUTHEAST WINDS OF 25 TO 40 MPH ALONG WITH SNOW AND BLOWING SNOW WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES THROUGH EARLY MONDAY MORNING ON NUNIVAK ISLAND. AT THAT POINT THE FRONT WILL WEAKEN...WINDS WILL DIMINISH...AND VISIBILITIES WILL IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
000 WWAK42 PAFC 021323 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 423 AM AKST MON MAR 2 2009 AKZ155-021430- /X.CAN.PAFC.BZ.W.0022.000000T0000Z-090302T1500Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 423 AM AKST MON MAR 2 2009 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Mar 1, 12:50 PM AKST, 3 hours 13 minutes earlier.
Area forecast discussion, Mar 1, 12:50 PM AKST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
1250 PM AKST SUN MAR 1 2009
.ANALYSIS AND UPPER LEVELS...A STRONG BLOCKING RIDGE REMAINS
ENTRENCHED OVER THE NORTH PACIFIC...CENTERED ALONG 170W AND
EXTENDING WELL UP INTO THE BERING SEA. THE TROUGH WHICH BROUGHT
SNOW TO SOUTHCENTRAL ON SATURDAY HAS DUG DOWN INTO THE GULF AND
IS PHASING WITH A HIGH AMPLITUDE TROUGH THAT EXTENDS SOUTHWARD
ACROSS THE EAST PACIFIC TO 20 DEGREES NORTH LATITUDE. A SECONDARY
SHORT-WAVE TROUGH IS DROPPING FROM THE KUSKOKWIM VALLEY INTO
SOUTHCENTRAL THIS MORNING. THERE WERE A FEW SNOW SHOWERS ASSOCIATED
WITH THIS FEATURE EARLIER ON...BUT THEY HAVE SINCE
DISSIPATED...LEAVING MOSTLY CLEAR SKIES ACROSS THE REGION. MODERATE
COLD ADVECTION DOWN THE BACK SIDE OF THE TROUGH IS PRODUCING THE
USUAL GALE TO STORM FORCE WINDS ACROSS THE KODIAK ISLAND WATERS
AND NORTH GULF COASTAL WATERS. LOCALLY GUSTY WINDS ARE ALSO BEING
OBSERVED INLAND...MAINLY THROUGH CHANNELED TERRAIN. A SURFACE LOW
IS SPINNING OVER THE CENTRAL GULF WHILE HIGH PRESSURE BUILDS OVER
INTERIOR ALASKA...SO THE PRESSURE GRADIENT IS TIGHTENING. A STRONG
UPPER JET RIDING OVER TOP OF THE RIDGE AND THEN DIVING SOUTHWARD
ACROSS SOUTHWEST ALASKA AND KODIAK ISLAND IS ALSO PROVIDING
ADDITIONAL SUPPORT FOR STRONG SURFACE WINDS.
A STORM OUT OVER THE WESTERN BERING IS TRACKING NORTHWARD UP THE
WEST SIDE OF THE RIDGE AND PUSHING A WARM FRONT NORTH AND EAST ACROSS
THE BERING. TROPICAL AIR AND MOISTURE ARE STREAMING NORTHWARD ACROSS
THE ALEUTIANS INTO THE BERING...WITH TEMPERATURES NOW IN THE MID 40S
ALONG THE WESTERN ALEUTIANS. ALL OF THIS WARM ADVECTION ACROSS CHILLY
WATERS IS VERY FAVORABLE FOR FORMATION OF WIDESPREAD FOG AND STRATUS.
OUT AHEAD OF THE FRONT TEMPERATURES REMAIN COLD ENOUGH FOR
SNOW...WITH SNOW AND BLOWING SNOW CURRENTLY REDUCING VISIBILITIES
TO LESS THAN A MILE ON THE PRIBILOF ISLANDS. THIS WILL QUICKLY
CHANGE THIS AFTERNOON AS THE WARM FRONT PROGRESSES EASTWARD.
.MODEL DISCUSSION...THE MODELS CONTINUE TO HAVE A FAIRLY GOOD HANDLE
ON THIS PATTERN. PREFER THE GFS/ECMWF SOLUTION WITH THE NEXT SYSTEM
OUT WEST MOVING INTO THE BERING SEA WEDNESDAY. BOTH THESE MODELS
HAVE TRENDED SLOWER AND FARTHER EAST WITH THE TRACK OF THIS LOW
AND SOLUTIONS MATCH UP NICELY. THEREFORE...WILL UPDATE FORECAST
TO REFLECT THIS ALTERED TRACK. ALSO...ALL MODELS AGREE ON SLOWER
PROGRESSION OF THE WARM FRONT ACROSS THE BERING SEA TONIGHT AND
MONDAY. THIS WILL IMPACT TIMING OF SNOW AND WINDS ALONG THE
SOUTHWEST COAST.
.SHORT TERM FORECAST...
SOUTHCENTRAL ALASKA...COLD ADVECTION WILL CONTINUE TONIGHT ACROSS
THE REGION WHILE THE NORTH-SOUTH PRESSURE GRADIENT TIGHTENS...SO
GUSTY WINDS WILL PERSIST IN THE USUAL AREAS...WITH STRONGEST WINDS
IN THE PRINCE WILLIAM SOUND REGION. THE LONG-WAVE PATTERN WILL BEGIN
TO PROGRESS EASTWARD TONIGHT...SO THAT THE UPPER RIDGE WILL BUILD
INTO THE GULF MONDAY WITH THE TROUGH EXITING INTO CANADA. THUS THE
SURFACE PRESSURE GRADIENT WILL QUICKLY DROP MONDAY AFTERNOON AND
EVENING AND WINDS WILL DIE DOWN. THE SYSTEM OVER THE WESTERN BERING
WILL FLATTEN OUT THE TOP OF THE RIDGE SO THAT THE REMNANTS OF THE
WARM FRONT WILL MOVE INTO THE WESTERN GULF TUESDAY ALONG WITH A VERY
WEAK LOW. THERE WILL LIKELY BE SOME OVERRUNNING PRECIPITATION FOR
KODIAK ISLAND AND THE NORTH GULF COAST. THE LACK OF DYNAMICS MEANS
PRECIP WILL BE LIGHT. THE FRONT WILL REMAIN DOWN OVER THE GULF...SO
MOST OF SOUTHCENTRAL WILL REMAIN COLD WITH JUST A CHANCE OF SNOW.
THE RIDGE WILL BUILD BACK UP OVER MAINLAND ALASKA MID WEEK AHEAD OF
A STRENGTHENING LOW IN THE BERING.
SOUTHWEST ALASKA...THE WARM FRONT OVER THE SOUTHERN BERING WILL
ELONGATE AND WEAKEN AS IT REACHES THE SOUTHWEST COAST EARLY MONDAY
MORNING...AS THE PARENT LOW TAKES MORE OF A NORTHERLY TRACK TOWARD
RUSSIA. THE FRONT WILL ALSO OCCLUDE AS IT REACHES THE COAST...SO
EXPECT BULK OF PRECIPITATION TO FALL AS SNOW. BECAUSE THE FRONT WILL
BE WEAKENING QUICKLY THERE IS UNCERTAINTY AS TO WHETHER WINDS WILL
BE STRONG ENOUGH TO PRODUCE BLIZZARD CONDITIONS ALONG THE KUSKOKWIM
COAST AND NUNIVAK ISLAND. A BLIZZARD WATCH HAS BEEN ISSUED FOR NOW
UNTIL WIND STRENGTH CAN BETTER BE DETERMINED. THE SNOW WONT MAKE IT
VERY FAR INLAND...AND WHERE IT DOES IT WILL BE VERY LIGHT AND PATCHY.
THE PORTION OF THE WARM FRONT THAT REMAINS IN TACT WILL PUSH EASTWARD
ACROSS BRISTOL BAY MONDAY NIGHT INTO TUESDAY...RESULTING IN PRIMARILY
RAIN. THERE WILL BE JUST A BRIEF BREAK TUESDAY AND TUESDAY NIGHT
BEFORE THE NEXT SYSTEM IMPACTS SOUTHWEST ALASKA WEDNESDAY...BRINGING
WARMER AIR THAN THE PREVIOUS FRONT AND LIKELY CHANGING PRECIPITATION
TO ALL RAIN ALONG COASTAL AREAS.
BERING SEA ALEUTIANS...THE WARM FRONT WILL PROGRESS EASTWARD ACROSS
THE BERING TONIGHT WHILE A COLD FRONT ENTERS THE WESTERN ALEUTIANS.
THIS WILL BE TEMPORARY THOUGH...AS A RAPIDLY DEVELOPING LOW MOVES
TO THE ALEUTIANS TUESDAY AND INTO THE BERING WEDNESDAY. CONFIDENCE
IS GAINING IN A STRONGER LOW...SO WIDESPREAD GALES AND STORM FORCE
WINDS NEAR THE LOW ARE LIKELY.
.LONG TERM FORECAST...BY THE END OF THE WEAK THE UPPER RIDGE WILL
PROGRESS ALL THE WAY TO THE EAST PACIFIC AND GULF OF
ALASKA...ALLOWING THE MAJOR STORM OVER THE BERING MID WEEK TO
TRACK NORTHEASTWARD TO WESTERN ALASKA BY FRIDAY. THIS WILL INITIALLY
ALLOW WARMER AIR TO STREAM ACROSS MUCH OF MAINLAND ALASKA...ALTHOUGH
WITH A CONTINUED PROGRESSIVE PATTERN COLD AIR WILL QUICKLY MOVE BACK
IN. BOTTOM LINE...EXPECT UNSETTLED WEATHER MID TO LATE WEEK ACROSS
THE ALASKA REGION AS THIS MAJOR STORM MOVES THROUGH.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WATCH 155.
MARINE...GALE WARNING...121 130 132 170 172 179 180 185.
HEAVY FREEZING SPRAY...121 129 130 140 141.
FIRE WEATHER...NONE.
SEB MAR 09The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 4:00 PM AKST | Small Craft Advisory | AFC | 24 hr | |
| Mar 1, 4:00 PM AKST | Small Craft Advisory | AFC | 24 hr | |
| Mar 2, 4:00 AM AKST | Brisk Wind Advisory | AFC | 24 hr | |
| Mar 2, 4:00 AM AKST | Gale Warning | AFC | 61 hr | |
| Mar 2, 4:00 AM AKST | Small Craft Advisory | AFC | 24 hr | |
| Mar 2, 4:00 AM AKST | Small Craft Advisory | AFC | 36 hr | |
| Mar 2, 7:15 AM AKST | Small Craft Advisory | AFC | 9 hr |
Nearby
Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.